Cancer Research UK on Google+ Cancer Research UK on Facebook Cancer Research UK on Twitter

Other causes of fever

Landing page coping image

Apart from your treatment, there are a number of other reasons why you may get a fever when you have cancer. These include

 

Side effects from drugs

Some drugs can cause a fever. For example, the antibiotic, vancomycin and the anti fungal, amphotericin can cause severe chills followed by a fever. Allopurinol and the chemotherapy drug bleomycin can also cause fever. It is usually necessary to slow down or stop the drug before your temperature comes down. But drugs affect people in different ways and not all people having these drugs will develop a fever.

 

Having blood or blood products

Sometimes people have a reaction to a blood transfusion. Often the first sign is fever and shivering. It happens because the donated blood contains cells and antibodies from the donor's immune system. Your body can react to these cells because they are different to your own cells. These days, doctors try to lower the risk of transfusion reaction for patients most at risk by removing most of the white blood cells and irradiating the blood before transfusing it.

With some types of cancers you may need to have a lot of platelet transfusions. If you have had a reaction to a blood transfusion in the past, or you need lots of platelet transfusions, your nurse is likely to give you some medication before each transfusion to reduce the chances of a reaction. This medication usually includes a steroid and an antihistamine.

The nurses will keep a close eye on you for any signs of a reaction. It is not uncommon for your temperature to go up slightly when you have a transfusion. This is not the same as having a reaction and is quite safe. If you do react to the donated blood or platelets, your nurse will immediately stop your transfusion and give you any necessary treatment.

You may worry that the blood transfusion itself will give you an infection. This is extremely rare, as all blood is very carefully screened nowadays. Remember that transfusions are generally safe and do not normally cause any problems.

 

A blockage in your bladder or bowel

When a blockage (obstruction) occurs in your bowel (intestine) or bladder, waste matter is not able to move through as it normally does. Bacteria can start to grow and cause an infection.

 

Other conditions

Other medical conditions that can cause fever in people with cancer include

Rate this page:
Submit rating
Rate this page
Rate this page for no comments box
Please enter feedback to continue submitting
Send feedback
Question about cancer? Contact our information nurse team

No Error

Updated: 4 September 2012